Michigan, 2004

Lightning Strike in Michigan, May 20, 2004

May 20, 2004 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 19, 8:53 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, May 19, 8:53 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
953 PM EDT WED MAY 19 2004

.UPDATE...

AFTER A PLEASANT EVENING AROUND SE MICHIGAN, PLAN TO HOLD ON TO
SHOWER AND STORM CHANCES FOR THE OVERNIGHT HOURS. MODEL TEMP AND
MOISTURE FIELDS SHOW AN IMPRESSIVE GRADIENT OVER SE MICHIGAN THIS
EVENING WITH THE BEST ADVECTION NORTH AND EAST OF OUR AREA AFTER
MIDNIGHT. AS THE WARM FRONT MOVES NORTH, MOISTURE WILL BE ON THE
INCREASE IN THE WARM SECTOR BUT IT WILL BE SHALLOW AS NOTED BY MODEL
850 MB DEWPOINTS AROUND 10C AND 700 MB DEWPOINTS STRUGGLING TO GET
ABOVE 0C. AT THE SAME TIME, THE 00Z DTX SOUNDING AND MODEL FORECAST
SOUNDINGS INDICATE SOME POTENTIAL FOR RADIATIVE COOLING ABOVE 700
MB, WHICH WILL STEEPEN MID LEVEL LAPSE RATES AS THE LOW LEVELS
MOISTEN UP. THE RESULT COULD BE FREE CONVECTION AHEAD OF ANY
ACTIVITY MOVING IN FROM IA/MN/WI TOWARD SUNRISE.

THE IA/MN/WI CONVECTION HAS FORMED IN THE VICINITY OF THE SURFACE
WARM FRONT AND UNDER THE INFLUENCE OF THE SHORT WAVE MOVING THROUGH
THE NORTHERN PLAINS. AS THE NIGHT WEARS ON, EXPECT THIS ACTIVITY TO
CONTINUE DEVELOPING AS THE LOW LEVEL JET INCREASES AND FEEDS
MOISTURE INTO THE SYSTEM. THE RESULTING MCS WILL TRACK EAST TOWARD
LOWER MICHIGAN OVERNIGHT AND GRADUALLY WEAKEN AS IT LOSES LOW LEVEL
JET SUPPORT. THE MODEST MID LEVEL LAPSE RATES OVER THE GREAT LAKES,
IF NOT RESPONSIBLE FOR SHOWERS AHEAD OF THE MCS, WILL HELP SUSTAIN
THE STORMS BUT SEVERE WEATHER IS NOT EXPECTED IN SE MICHIGAN. THE
DYING MCS WILL TRACK THROUGH THE AREA AND EXIT TO THE EAST BY LATE
MORNING.

FORECAST UPDATE WILL CALL FOR SCATTERED POPS OVERNIGHT AND THURSDAY
MORNING TO ADD SOME CONFIDENCE TO THE FORECAST WORDING.

&&

BT

.PREV DISCUSSION... ISSUED AT 307 PM TODAY

CHALLENGING FORECAST CONTINUES AS CONVECTION CONCERNS REMAIN THROUGH
THE FORECAST PERIOD AND ITS EVENTUAL IMPACT ON SOUTHEAST LOWER.
WHILE SYNOPTIC PATTERN IN THE MODELS LOOKS OK, DETAILS WITHIN THE
MESOSCALE ARE HAVING AN IMPACT WITH MID LEVEL WAVES AND RELIABILITY
IN THE NUMERICAL SUITE IS QUITE LOW.

H2O VAPOR LOOP CLEARLY SHOWS THE POSITIVE TILTED TROF EXTENDING FROM
LAKE WINNIPEG INTO THE PACIFIC NORTHWEST.  SHORT WAVE WAS
PROGRESSING NORTHEAST INTO NORTH DAKOTA WITH SEVERAL WAVE UPSTREAM.
SUBTROPICAL UPPER LEVEL HIGH WAS SITUATED OVER TEXAS WITH BERMUDA
SURFACE HIGH ALREADY IN PLACE.  ACROSS THE CENTER OF THE NATION
REMAINS THE EVER-PRESENT FRONT THAT APPEARS TO KEEP US BUSY THROUGH
THIS FORECAST PERIOD.  DEWPOINTS SOUTH OF THIS FRONT HAVE RISEN TO
AROUND 70F AND THIS AIR IS FORECAST TO ADVECT INTO THE CWA
THURSDAY...BUT HOW FAR NORTH THIS FRONT GETS REMAINS AN ISSUE.
MEANWHILE, SURFACE HIGH OVER THE STATE TODAY RESULTED IN PLEASANT
WEATHER WITH A GOOD DEAL OF SUNSHINE YET TEMPERATURES HAVE NOT
CLIMBED TOO MUCH AS MIXING LAYER HEIGHTS ARE STILL LOW AND LITTLE IN
THE WAY OF TEMPERATURE ADVECTION.  WITH SUCH A DRY COLUMN ALOFT, ANY
CU HAS ALREADY VANISHED WITH STATUS SOUTH OF THE STATE LINE AND
UPSTREAM WAA CIRRUS MAKING INROADS INTO NORTHERN LOWER.

TONIGHT...
MODELS ARE CONSISTENT LIFTING THE NORTH DAKOTA SHORT WAVE INTO THE
UPPER LAKES OVERNIGHT WITH 850-700 THETA-E ADVECTION MOVING OVERHEAD
LATE.  ELEVATED INSTABILITY REMAINS MINOR WITH SWIS SLOWLY DROPPING
YET REMAINING ON THE POSITIVE SIDE OF THE HOUSE.  MAIN LOW LEVEL JET
AXIS REMAINS ACROSS THE MISSISSIPPI RIVER VALLEY AND ON THE NOSE OF
THIS JET, WE SHOULD SEE AN MCS EVOLVE.  SURFACE WARM FRONT PER MODEL
SOLUTIONS DOES LIFT NORTH BUT USUALLY MODELS OVERDUE THE NOCTURNAL
SURFACE MOVEMENT OUTSIDE OF STRONG LOW LEVEL FLOW.  SO AT THIS TIME,
OUR CONVECTIVE CHANCES ARE DECREASING BUT STILL HOLD ONTO THE
CURRENT GRIDS FOR THE OVERNIGHT PERIOD.  WITH LOWER AFTERNOON HIGH
TEMPERATURES, WE WILL LOWER OVERNIGHT TEMPS A COUPLE OF NOTCHES.

THURSDAY...
A LOT WILL DEPEND ON THE EVENTUAL DEVELOPMENT/TRACK OF UPSTREAM
MCS/MCV AND ITS CLOUD FIELD AND COOL POOL OUTFLOW BOUNDARY
PLACEMENT.  THE MODELS ARE VERY CONSISTENT WITH THE WARM ADVECTION
COMING IN EARNEST AND UPSTREAM COLD FRONT (CURRENTLY NORTH OF THE
U.S. BORDER) TRACKING SOUTHEAST DURING THE AFTERNOON.  CONVECTIVE
PARAMETERS ARE IMPRESSIVE WITH CAPES OF 2-3K J/KG AND LI/S WELL INTO
THE NEGATIVE TERRITORY.  THE ISSUES WILL BE HOW MUCH ARE WE ABLE TO
RECOVER WITH INSOLATION AND WITH THE WARMING 700MB TEMPS...WE MIGHT
REMAIN CAPPED.  PRECIPITABLE WATERS IN THE MODELS APPEAR INCORRECT
WITH THE ETA AND GFS CLIMBING OVER 1.50 BUT UPSTREAM CONDITIONS DO
NOT SUPPORT THIS AND IT IS THEREFORE DISCOUNTED.  HOWEVER, SEVERE
POTENTIAL REMAINS... SO IF WE ASSUME WE BREAK THE CAP OUR 0-1KM
CAPES OVER 2K J/KG AND EHI/S NEAR 2 WITH 0-3KM HODOGRAPHS SHOWING
ENOUGH CURVATURE, WE HAVE THE POTENTIAL FOR SUPERCELLS EVOLVING INTO
BOWS/LEWPS.  SOME UPPER LEVEL SUPPORT WITH STRENGTHENING 300MB JET
BUT IT LOOKS LIKE NOT UNTIL LATE IN THE DAY DOES THE ENTRANCE REGION
BECOMING LINED UP ACROSS THE REGION.  WE CURRENTLY HAVE SCATTERED
MENTIONED IN THE GRIDS AND TO AVOID THE FLIP-FLOP WE WILL LEAVE WELL
ENOUGH ALONE.

THURSDAY NIGHT...
FRONT CONTINUES TO MOVE SOUTH BUT IT BECOMES NEARLY PARALLEL TO THE
MID LEVEL FLOW.  WE WILL HOLD ONTO THE THUNDERSTORMS FOR THE
SOUTHERN 2/3RDS OF THE CWA FOR MOST OF THE NIGHT.  STILL ENOUGH
INSTABILITY AROUND WITH COOLER TEMPERATURES COMING IN ALOFT FROM THE
NORTH.

LOOKING AHEAD, WE REMAIN QUITE ACTIVE WITH THIS FRONT CONTINUING TO
PLAGUE THE GREAT LAKES REGION.  MODELS SHOW AN EVEN MORE IMPRESSIVE
LOW LEVEL JET SETTING UP ACROSS THE PLAINS WITH INCREASING THREAT
FOR STRONG/SEVERE MCSS TRACKING ACROSS THE STATE.  AS WAS POINTED
OUT BY OUR LOCAL CLIMATE EXPERT, THE NORTH ATLANTIC OSCILLATION IS
BECOMING MORE NEGATIVE WHICH WOULD SUPPORT THE UPSTREAM TROF
AMPLIFYING NEXT WEEK... WE SHALL SEE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BGM

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 19, 9:45 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1045 PM EDT WED MAY 19 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-201200-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
1045 PM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST MICHIGAN AFTER
3 AM...BUT SEVERE WEATHER IS NOT ANTICIPATED. THE STORMS WILL MOVE
EAST AT 30 MPH...WITH THE STRONGEST CAPABLE OF PEA SIZED HAIL AND 35
MPH WIND GUSTS. A WARM FRONT WILL LIFT NORTH THROUGH THE AREA
OVERNIGHT AND PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT... IN
ADDITION TO ACTIVITY THAT SURVIVES THE TRIP FROM A COMPLEX OF STORMS
FROM SOUTHERN WISCONSIN AND NORTHERN ILLINOIS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OVERNIGHT THUNDERSTORMS WILL EXIT THE AREA AROUND MID MORNING ON
THURSDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE... AND
CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAINFALL.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE FROM FRIDAY THROUGH
SUNDAY...WITH A CHANCE OF SEVERE WEATHER ON FRIDAY AND SATURDAY.

A COLD FRONT WILL MOVE THROUGH THE REGION LATE THURSDAY AFTERNOON
AND EVENING...AND SETTLE INTO THE OHIO VALLEY BY FRIDAY MORNING. IT
WILL THEN LIFT BACK NORTH AS A WARM FRONT FRIDAY AFTERNOON...AND
LINGER OVER THE REGION THROUGH MONDAY...THUS PROVIDING A FOCUS FOR
THUNDERSTORM ACTIVITY EACH DAY. A HUMID AIRMASS WILL RESIDE SOUTH OF
THE FRONTAL BOUNDARY. THUNDERSTORMS WILL THUS BE CAPABLE OF TAPPING
INTO HIGH MOISTURE...WHICH WOULD ALLOW THEM TO BE CAPABLE OF
PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BT

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The radar

The Detroit radar (KDTX), 49 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
May 20, 12:24 AM EST
Where
Wayne County, Gibraltar
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Lightning was blamed for a blackout which left most of the City of Gibraltar and parts of Brownstown Township and the City of Flat Rock without power.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399743.